COVID-19 NOTIFICATION: To protect your safety and ours in response to the threat of COVID-19, we are available to speak with you by phone to assist you during our office hours of 10:00 – 5:00. We are offering our clients and potential clients the option to connect with us through telephone, email, and zoom video-conferencing. Please call us to discuss your options.

Blog

Polypharmacy in the elderly: A dangerous risk

Elderly nursing home residents are at risk for countless hazards. From physical injuries to worsening conditions, the elderly rely on a nursing home staff for diligent care and attention. When the staff becomes negligent or abusive, however, devastating harm can occur.

Polypharmacy itself does not have a negative connotation. In general, it simply references the action of taking multiple medications. This can be in relation to a single condition or taking numerous medications for numerous ailments. Unfortunately, as individuals grow older, the possibility of taking more and more medications increases exponentially. A nursing home staff must pay special attention to the risks presented by polypharmacy with every administration and every new medication.

Adverse drug reactions (ADR)

Drug companies and pharmaceutical prescribers work hard to identify negative drug interactions. Two medications might be completely harmless when taken independently, but when taken together, they could cause elevated blood pressure and a quickened heart rate. The possibility of these adverse drug-to-drug interactions can increase with each new prescription.

A nursing home staff must be overly cautious when distributing medication to their elderly residents. It can be easy to become confused by similar-sounding medications as well as those with similar appearance. Outside of the normal risks associated with polypharmacy, giving an elderly person the wrong dosage or entirely wrong medication can have disastrous effects.

What can be done?

The first step in reducing medication errors would be continued research into adverse drug reactions. Unfortunately, the human body reacts differently at different ages so studies might need to be expanded. Additionally, medical professionals must receive more education and training to recognize and avoid the harmful effects of polypharmacy.

The situation can be complicated as many symptoms of ADR can mimic symptoms of other conditions, such as fatigue, decreased alertness, constipation or loss of appetite. It is crucial to recognize when an elderly nursing home resident is struggling with a medication error as soon as possible.